High Wind, Antelope Valley
- When
- May 10, 4:53 PM PST to 6:53 PM PST
- Where
- Antelope Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
The ASOS at Palmdale Airport reported sustained winds of 40 MPH.
A strong west to northwest wind event developed across the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. In the mountains, northwesterly wind gusts up to 60 MPH were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A strong west to northwest wind event developed across the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. In the mountains, northwesterly wind gusts up to 60 MPH were reported. Across the Antelope Valley, sustained winds up to 40 MPH were reported along with gusts in excess of 50 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 10, 3:40 PM PST, 1 hour 13 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 440 PM PDT SAT MAY 10 2014 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... A TROUGH OF LOW PRESSURE MOVING THROUGH THE GREAT BASIN WILL BRING STRONG NORTHWEST TO NORTH WINDS TO THE MOUNTAINS AND ANTELOPE VALLEY THROUGH TONIGHT...WITH GUSTY WINDS IN MANY OTHER LOCATIONS. AS A SURFACE HIGH PRESSURE BUILDS INTO THE GREAT BASIN...WINDS WILL SHIFT TO THE NORTHEAST BY SUNDAY MORNING...WEAKEN SOME ON MONDAY...AND MAY BECOME STRONG ON TUESDAY AND WEDNESDAY. OVERALL...AN EXTENDED PERIOD OF NEAR RECORD HEAT AND DRY CONDITIONS WITH GUSTY OFFSHORE WINDS EXPECTED THROUGH MOST OF NEXT WEEK. && .SHORT TERM (TODAY-MON)... TEMPERATURE TRENDS ARE A MIXED BAG TODAY...BUT GENERALLY LITTLE CHANGE FROM YESTERDAY. THE LOW PRESSURE SYSTEM TO THE NORTH IS NOW STARTING TO PUSH INTO NEVADA...WITH NORTHWEST-TO-SOUTHEAST PRESSURE GRADIENTS RESPONDING APPROPRIATELY. STARTING TO SEE THE EFFECTS OF THE STRONGER GRADIENTS AND WINDS ALOFT...WITH NORTHWESTERLY SURFACE WINDS INCREASING THIS HOUR. THESE WINDS WILL SHIFT TO THE NORTH THEN NORTHEASTERLY ON SUNDAY. THE CURRENT SUITE OF WIND ADVISORIES AND HIGH WIND WARNINGS HANDLE THE SCENARIO THROUGH TONIGHT WELL (SEE LAXNPWLOX). STRETCHED THE WIND ADVISORIES FOR THE LA AND VENTURA VALLEYS OUT THROUGH SUNDAY AFTERNOON TO HANDLE THE NORTHEAST WINDS...AND THE CURRENT MOUNTAIN WARNINGS THAT END TONIGHT WILL LIKELY NEED TO TURN INTO ADVISORIES FOR SUNDAY. ALL OTHER AREAS SHOULD SEE SUB-ADVISORY WINDS ON SUNDAY. AS THE AFOREMENTIONED LOW PRESSURE SYSTEM PUSHES TOWARDS THE EAST...A STRONG RIDGE WAITING ITS TURN TO THE WEST WILL BUILD TOWARD CALIFORNIA...WITH ITS 590DM CORE REACHING THE COAST ON TUESDAY. WITH THIS APPROACHING RIDGE AND OFFSHORE FLOW...WE SHOULD SEE A HEALTHY DOSE OF WARMING EVERYWHERE ON SUNDAY...WITH HIGHS GENERALLY IN THE 70S AND 80S. THERE WILL BE A COASTAL EDDY...BUT THERE IS A BETTER CHANCE THAN NOT THAT IT WILL STAY SOUTH OF LOS ANGELES COUNTY...AS WELL AS ANY STRATUS. SIMILAR TREND ON TAP FOR MONDAY WITH LIGHTER BUT MORE WIDESPREAD OFFSHORE FLOW...ALLOWING DAYTIME TEMPERATURES TO GENERALLY REACH THE 80S AND 90S. .LONG TERM (TUE-SATURDAY)... TUESDAY AND WEDNESDAY ARE NOW LOOKING VERY INTERESTING. A LARGE RIDGE OVER THE EAST COAST NOW LOOKS TO KEEP THE LOW PRESSURE SYSTEM CURRENTLY PUSHING INTO NEVADA STALLED OVER COLORADO MONDAY AND TUESDAY. THIS WILL BRING PLENTY OF COLD AIR INTO THE GREAT BASIN...AND PRODUCE A MODERATE TO STRONG SANTA ANA ON TUESDAY AND WEDNESDAY...WITH WEAKER BUT STILL PRESENT OFFSHORE FLOW ON THURSDAY. WITH THE RIDGE ALOFT CONTINUING TO PUSH DEEPER INTO CALIFORNIA AT THE SAME TIME...THE MIDDLE OF NEXT WEEK LOOKS VERY HOT AND DRY. WEDNESDAY AND THURSDAY LOOKS THE HOTTEST AT THIS POINT...WITH TEMPERATURES GENERALLY IN THE 90S AND LOW TRIPLE DIGITS...INCLUDING THE COASTAL AREAS. SEVERAL TEMPERATURE RECORDS ARE LIKELY TO FALL. DAILY LOW TEMPERATURES WILL ALSO BE UP...WITH MANY FOOTHILL AREAS SEEING LOWS IN THE 70S. THERE IS A HIGH FIRE WEATHER CONCERN FOR THIS PERIOD. THE RIDGE CORE IS STILL ON TRACK TO MOVE TO OUR EAST ON FRIDAY AND SATURDAY...WHICH WILL HELP THE AIRMASS TO COOL A LITTLE...BUT MORE SIGNIFICANTLY WEAKEN THE OFFSHORE FLOW...AND BRING A RETURN OF ONSHORE PRESSURE GRADIENTS BY THE WEEKEND. THIS WILL COOL ALL AREAS...ESPECIALLY THE COAST. WOULD ALSO EXPECT LOW CLOUDS AND FOG TO RETURN AS WELL...WHICH COULD INITIALLY BE DENSE WHEN IT DOES RETURN. && .AVIATION...10/2340Z AS OF 2330Z...SATELLITE IMAGERY SHOWING MOSTLY CLEAR SKIES WITH THE EXCEPTION OF A FEW CLOUDS LINGERING OVER THE EASTERN SAN GABRIELS. NORTHWEST WIND EVENING PEAKING THIS AFTERNOON AND EVENING...THEN FLOW SHIFTS MORE NORTHERLY OVERNIGHT. STRONG WINDS GUSTING 35-45 KT AT KPMD AND KWJF WITH RESTRICTED VSBYS IN BLOWING DUST THROUGH THIS EVENING. ALSO HIGH PROBABILITY OF LLWS AND STRONG UDDFS IN VICINITY OF KSBA THROUGH TONIGHT. AS FLOW SHIFTS TO MORE NORTHERLY...BURST OF NORTHERLY WINDS EXPECTED TO IMPACT KBUR...KVNY...AND KLAX TONIGHT. HIGH PROBABILITY OF LLWS AT KLAX AND KBUR. KLAX...TYPICAL WESTERLY WINDS CONTINUE INTO EARLY EVENING...THEN GUSTY NORTH CROSS WINDS EXPECTED TO DEVELOP BETWEEN 03Z-10Z. GOOD CHANCE OF LLWS TONIGHT AFTER 03Z. KBUR...HIGH CONFIDENCE IN VFR TAF. GOOD CONFIDENCE THAT GUSTY NW-N WINDS WILL SURFACE AT KBUR TONIGHT...MOST LIKELY AFTER 04Z. GOOD CHANCE OF MDT TURBC AND LLWS. WINDS ARE EXPECTED TO SHIFT TO THE NORTHEAST ON SUNDAY MORNING. && .FIRE...10/100 PM. OVERALL...EVERYTHING STILL LOOKS ON TRACK FOR SOME CRITICAL FIRE WEATHER CONDITIONS FOR THE AREA. NORTHWEST TO NORTH WINDS THROUGH THIS EVENING WILL AFFECT THE USUAL NORTHERLY WIND-PRONE AREAS (SANTA YNEZ RANGE...I-5 CORRIDOR...ETC.) WITH SOME VERY STRONG GUSTS. RELATIVE HUMIDITY LOOKS TO REMAIN COMFORTABLY ENOUGH ABOVE THRESHOLDS TO PRECLUDE ANY CRITICAL FIRE WEATHER CONCERNS THIS AFTERNOON AND EVENING. BY SUNDAY MORNING...THE WINDS WILL SHIFT TO THE NORTHEAST WITH GUSTS BETWEEN 40 AND 50 MPH ACROSS THE MOUNTAINS/VALLEYS OF VENTURA AND LOS ANGELES COUNTIES...WITH ISOLATED GUSTS AROUND 60 MPH POSSIBLE AT THE HIGHER PEAKS. THESE STRONG WINDS WILL CONTINUE THROUGH EARLY SUNDAY THEN DIMINISH THROUGH THE EVENING. FOR SUNDAY NIGHT AND MONDAY...THE OFFSHORE GRADIENTS ARE STRONGER BUT THE UPPER SUPPORT IS WEAKER. SO...WINDS SHOULD BE WEAKER...BUT STILL GUSTY IN THE USUAL LOCATIONS. AS THE NORTHEAST WINDS KICK IN...RELATIVE HUMIDITY WILL DROP DRAMATICALLY SUNDAY MORNING...AND REMAIN LOW THROUGH MONDAY EVENING. SO...GIVEN THE EXPECTED WINDS AND LOW RELATIVE HUMIDITY...CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED. THEREFORE...RED FLAG WARNINGS ARE IN EFFECT (6 AM SUNDAY THRU 8 PM MONDAY) FOR THE MOUNTAINS AND VALLEYS OF VENTURA AND LOS ANGELES COUNTIES. COASTAL AREAS WILL EXPERIENCE LESS OFFSHORE WIND AND ACTUALLY GET A SEA BREEZE SUNDAY AFTERNOON AND MONDAY AFTERNOON...SO THE COASTAL AREAS OF VENTURA AND LOS ANGELES COUNTIES WILL REMAIN OUT OF THE RED FLAG WARNING AREA. FOR LATE MONDAY NIGHT AND TUESDAY...COMPUTER MODELS ARE INDICATING THE NORTHEAST WINDS WILL INCREASE...WITH MODERATE TO LOCALLY STRONG ADVISORY LEVEL WINDS ACROSS VENTURA AND LOS ANGELES COUNTIES. AT THE SAME TIME...THE AIR MASS WILL REMAIN VERY DRY. SO...CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY CONTINUE...AND WILL EVEN IMPACT THE COASTAL AREAS OF VENTURA AND LOS ANGELES COUNTIES. SO...THE RED FLAG WARNINGS MAY NEED TO BE EXTENDED INTO TUESDAY AFTERNOON AND EVENING. HOWEVER...WILL WAIT FOR ANOTHER MODEL RUN OR TWO BEFORE MAKING THAT DECISION. && .MARINE...10/200 PM PDT. WIDESPREAD GALE EVENT ACROSS THE COASTAL WATERS THROUGH TONIGHT. THE THE NEARSHORE WATERS IN THE SBA CHANNEL AND SOUTH OF PT MUGU SHOULD SEE GALE CONDITIONS CONFINED TO THE WESTERN PORTION...BUT HAZARDOUS SMALL CRAFT CONDITIONS ARE EXPECTED OVER EASTERN PORTIONS TONIGHT WITH WIND AND LARGE CHOPPY SEAS APPROACHING 10 FEET. THE WINDS WILL SHIFT FROM NORTHWESTERLY TODAY...TO NORTHERLY TONIGHT WHICH COULD AFFECT THE SANTA MONICA BAY WITH NORTH WINDS 10 TO 20 KT. THE WINDS WILL SHIFT TO NORTHEAST ON SUNDAY BUT WEAKEN SUBSTANTIALLY AND MAY NOT AFFECT THE COASTAL WATERS MUCH AT ALL. THERE IS THE POTENTIAL FOR MODERATE TO STRONG SANTA ANA WINDS ON TUESDAY...WITH SMALL CRAFT ADVISORY NORTHEAST WINDS POSSIBLE BETWEEN VENTURA AND SANTA MONICA. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING (SEE LAXNPWLOX). RED FLAG WARNING (SEE LAXRFWLOX). WIND ADVISORY (SEE LAXNPWLOX). GALE WARNING (SEE LAXMWWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). BEACH HAZARDS STATEMENT (SEE LAXCFWLOX). && PUBLIC...KITTELL AVIATION/MARINE...GOMBERG/RK FIRE...RAT SYNOPSIS...RK WWW.WEATHER.GOV/LOSANGELES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 300 PM PDT SAT MAY 10 2014 CAZ034>041-044>046-051>054-059-087-088-547-548-111300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 300 PM PDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT GUSTY AND LOCALLY DAMAGING WINDS WILL CREATE HAZARDOUS DRIVING CONDITIONS AND POSSIBLE DOWNED POWER LINES AND BRANCHES THROUGH TONIGHT. GALE FORCE WINDS WILL MAKE FOR HAZARDOUS SEA CONDITIONS ACROSS THE COASTAL WATERS. BEACHGOERS WILL FACE HAZARDOUS RIP CURRENTS IN THE SURF ZONE. * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS * * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * * BEACH HAZARDS STATEMENT....SEE WHUS46 KLOX - CFWLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY BEACHGOERS WILL FACE HAZARDOUS RIP CURRENTS AND ELEVATED SURF IN THE SURF ZONE THROUGH SUNDAY. A RETURN OF UNSEASONABLY WARM WEATHER AND GUSTY SANTA ANA WINDS IS EXPECTED FOR SOUTHWEST CALIFORNIA SUNDAY THROUGH WEDNESDAY...WITH ELEVATED FIRE WEATHER CONCERNS. * RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * BEACH HAZARDS STATEMENT....SEE WHUS46 KLOX - CFWLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ASR/RK
3 high wind. Local standard time, as filed.
The ASOS at Palmdale Airport reported sustained winds of 40 MPH.
The RAWS sensor at Camp Nine reported northerly wind gusts up to 60 MPH.
Strong and gusty northerly winds, up to 60 MPH, were reported across eastern sections of the Ventura county mountains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513881, 513882, 513883.